Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 161, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2023, 3:35 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2023, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 8, 2023, 4:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Robertson County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 20 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:31 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 8, 2:31 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Nashville TN 231 PM CDT Sat Jul 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday Night) Issued at 203 PM CDT Sat Jul 8 2023 Water vapor imagery this afternoon shows a trough tracking through our area which is aiding in the increased storm coverage through the remainder of the short-term period. Isolated to scattered activity out there this afternoon should pick up in coverage this evening and then more so Sunday as the trough's associated cold front moves through Middle TN. There is still a decent amount of instability today and tomorrow with CAPE values nearing 2,000 J/kg, but wind shear remains on the weaker side at around 20 to 25 knots. While strong thunderstorms will still be possible this evening and again on Sunday, they will likely have a hard time sustaining themselves for very long. Main threats will be damaging wind gusts with some localized nuisance flooding from heavy downpours. Storms will come to an end west to east Sunday night with drying and cooling conditions behind the cold front. As such, Sunday's high temperatures will trend down several degrees compared to today with cooler lows expected as well. Patchy fog will also be possible, particularly Sunday night, for those locations along and near the Plateau. && .LONG TERM... (Monday through next Saturday) Issued at 203 PM CDT Sat Jul 8 2023 With drier air in place to start the new week, it should be a pleasant Monday and Tuesday. Mostly dry conditions are expected both days, and while temperatures will be able to quickly rebound back into the low to mid-90's, RH values will be lower in the 30's and 40's. The weather pattern will turn active again though by Wednesday as a couple of shortwaves move through the area and moisture makes its return, keeping rain and thunderstorm chances in the forecast through at least next week. Stay tuned. && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Sat Jul 8 2023 Scattered showers and storms will become more prevalent as the afternoon progresses likely impacting the terminals. Prevailing tsra was included during the most likely time frame. Visibilities could drop as low as LIFR/IFR during the heaviest downpours. In addition, some strong wind gusts will be possible with the storms. Storm chances will end overnight, but there is a high probability that fog impacts MQY/CKV/SRB/CSV. Fog will dissipate by 09/13z, but MVFR Cu is expected to develop for the remainder of the taf period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 82 65 88 / 90 60 30 10 Clarksville 70 83 62 88 / 70 30 10 0 Crossville 64 77 60 80 / 80 80 40 10 Columbia 68 83 63 86 / 80 70 40 10 Cookeville 66 80 62 82 / 70 70 30 10 Jamestown 65 77 60 80 / 80 70 30 10 Lawrenceburg 67 83 63 85 / 80 70 40 10 Murfreesboro 68 85 63 87 / 80 70 40 10 Waverly 67 81 61 88 / 70 50 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Clements LONG TERM....Clements AVIATION.....Reagan
In the hours before
Special weather statement, Jul 8, 1:06 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
106 PM CDT Sat Jul 8 2023
TNZ060-061-075-081845-
Bedford TN-Maury TN-Marshall TN-
106 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of northern Marshall,
southeastern Maury and Bedford Counties through 145 PM CDT...
At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Columbia to near Shelbyville.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Shelbyville, Lewisburg, Chapel Hill, Wartrace, Bell Buckle,
Deason, I-65 East Of Columbia, Raus, Farmington and Unionville.
This includes Interstate 65 between mile markers 36 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 8628 3538 8633 3551 8700 3570 8687
TIME...MOT...LOC 1806Z 277DEG 33KT 3560 8687 3553 8652
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
13Special weather statement, Jul 8, 2:00 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CDT Sat Jul 8 2023
TNZ005-081930-
Stewart TN-
200 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of Stewart County
through 230 PM CDT...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dover, moving southeast at 20 mph. Another storm was located over
Land Between the Lakes.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dover, Big Rock, Cumberland City, Land Between The Lakes and Indian
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3666 8785 3663 8785 3664 8769 3640 8763
3634 8783 3645 8806 3647 8805 3649 8806
3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1859Z 297DEG 16KT 3650 8788
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
13Special weather statement, Jul 8, 2:55 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
255 PM CDT Sat Jul 8 2023
TNZ005-023>025-082045-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
255 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of northwestern Dickson,
southwestern Stewart, Houston and northeastern Humphreys Counties
through 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Tennessee Ridge to 14 miles
north of Dickson. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Erin, Tennessee Ridge, Charlotte, Vanleer, Slayden and Houston County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3629 8726 3610 8728 3620 8794 3621 8794
3622 8795 3624 8795 3626 8794 3631 8796
3635 8798 3637 8800 3639 8801 3641 8803
TIME...MOT...LOC 1955Z 285DEG 16KT 3634 8793 3627 8741
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
13Special weather statement, Jul 8, 2:57 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Sat Jul 8 2023
TNZ007-025-026-082030-
Robertson TN-Dickson TN-Cheatham TN-
257 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of northeastern Dickson,
Cheatham and Robertson Counties through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Springfield to 6 miles
west of Ashland City. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Ashland City, Coopertown, Pleasant View, Orlinda, Adams
and Cedar Hill.
This includes Interstate 24 between mile markers 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3638 8688 3639 8691 3635 8691 3614 8709
3623 8726 3645 8713 3646 8712 3646 8713
3664 8702 3665 8667
TIME...MOT...LOC 1957Z 293DEG 21KT 3662 8697 3628 8716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
13Local storm report, Jul 8, 3:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
328 PM CDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 2 E Springfield 36.50N 86.84W
07/08/2023 E60 MPH Robertson TN Trained Spotter
Wind gust estimated at 60 mph. Also....penny
size hail.
&&
21Special weather statement, Jul 8, 3:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
332 PM CDT Sat Jul 8 2023
TNZ008-009-082100-
Sumner TN-Macon TN-
332 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern Sumner
and western Macon Counties through 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles northwest of Lafayette, moving southeast at
20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lafayette, Westmoreland and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8594 3662 8591 3646 8612 3659 8648
3665 8638
TIME...MOT...LOC 2032Z 299DEG 15KT 3661 8625
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:50 AM CDT | Special Weather Statement | OHX | Williamson | 25 min |
| Jul 8, 1:06 PM CDT | Special Weather Statement | OHX | Bedford, Marshall | 39 min |
| Jul 8, 2:00 PM CDT | Special Weather Statement | OHX | Stewart | 30 min |
| Jul 8, 2:55 PM CDT | Special Weather Statement | OHX | Dickson, Houston | 50 min |
| Jul 8, 2:57 PM CDT | Special Weather Statement | OHX | Cheatham, Robertson | 33 min |
| Jul 8, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 32 min |
| Jul 8, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 31 min |
| Jul 8, 3:32 PM CDT | Special Weather Statement | OHX | Macon | 28 min |
| Jul 8, 3:37 PM CDT | Special Weather Statement | OHX | Dickson, Humphreys | 38 min |
| Jul 8, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| Jul 8, 3:57 PM CDT | Special Weather Statement | OHX | Cheatham | 33 min |
| Jul 8, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 30 min |
| Jul 8, 4:03 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 27 min |
| Jul 8, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 33 min |
| Jul 8, 4:27 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 13 min |
| Jul 8, 4:28 PM CDT | Areal Flood Advisory | OHX | Sumner | 2 hr |
| Jul 8, 4:43 PM CDT | Special Weather Statement | OHX | Macon, Sumner, Trousdale | 47 min |
| Jul 8, 5:10 PM CDT | Special Weather Statement | OHX | Perry | 50 min |
| Jul 8, 5:12 PM CDT | Special Weather Statement | OHX | Maury | 48 min |
| Jul 8, 5:24 PM CDT | Areal Flood Advisory | OHX | Hickman, Lewis, Maury, Perry | 2 hr |
| Jul 8, 5:47 PM CDT | Flash Flood Warning | OHX | Hickman | 3 hr |
| Jul 8, 5:48 PM CDT | Special Weather Statement | OHX | Lewis, Marshall, Maury | 42 min |
| Jul 8, 5:53 PM CDT | Special Weather Statement | OHX | Jackson, Smith | 52 min |
| Jul 8, 6:23 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.